Talk

Advanced search

Here are some suggested organisations that offer expert advice on SN.

Any experiences with children on Risperidone?

(7 Posts)
ToffeeWhirl Tue 14-May-13 16:46:53

DS1 (13 with TS and OCD) has been prescribed 250mcg of Risperidone at night for his anxiety, OCD and sleep issues. He also needs to increase his appetite as he is very underweight and this is one of the side effects of this drug.

He is also on fluoxetine (Prozac).

He took the first tablet last night and had a full night's sleep, which is great, but woke up with a headache and felt dozy during the day. I hope that these are passing side effects.

Just wondered if anyone else had a child on this medication? What side effects were there? Did the drug help with anxiety? At the moment, DS1's anxiety is extreme and he is having trouble even leaving the house, so I am hoping this will help.

I hate having to give him any medication, to be honest. He is on the waiting list for CBT.

cansu Tue 14-May-13 19:45:08

Ds aged 11 has been on it for about two years. To start with he put quite a bit of weight on but this has now settled and he is about right weight wise. It has helped hugely with his aggression and anxiety. We haven't noticed any other side effects tbh. Ds is non verbal though so can't report things like headaches etc. we were in such a bad way when he started on it that I honestly think the drug was essential for us as a family.

davidsotherhalf Wed 15-May-13 08:22:40

my dd was on both these meds and she suffered with a fuzzy head and was a bit dizzy, the doctor told me to split the meds so she wasn't taking both at the same time, she was on Prozac 3 times a day and risperidone 2 times a day, so we gave her Prozac at 7-12ish and 6, then risperidone at 10 and 10. hth, ask your doctor if this would be ok to try for your ds,

NoHaudinMaWheest Wed 15-May-13 12:48:49

My Ds takes apripripazole for OCD as well as fluoxetine. Even starting on a very small dose he was sleepy and emotionally flat and started to have headaches. He didn't have major sleep or eating problems at that time so the side-effects were wholly unwanted. The dose was cut in half to 1ml and he has had no side effects on that dose. It has helped to stabilise the OCD enabling him to benefit more from CBT.

Aripripazole is the same type of medication as risperidone but a newer version. It is thought to have fewer side effects, particularly the long term type, especially in young people.

ToffeeWhirl Wed 15-May-13 18:36:19

Thanks for your replies.

cansu - I'm glad the drug had such a positive effect for you and your family.

david - DS already takes the Prozac and Risperidone at opposite ends of the day, so am hoping they won't interfere with each other.

NoHaudin - it's good to hear that that other drug stabilised your DS's OCD. I will bear that in mind if Risperidone doesn't help. The psychiatrist told us there were few side effects aside from increased appetite and a sedative effect, both of which would be helpful to my DS. Do you know what long-term side effects there might be?

He had a bad headache again this morning and said he felt too dopey to do any work (he's home educated because of his issues). It's hard to know if this was genuine or him seizing an opportunity to get out of school-type activities hmm. Anyway, I gave him the benefit of the doubt.

He has agreed to stick with the medicine in the hope that the side effects wear off and he starts to feel the benefits.

NoHaudinMaWheest Wed 15-May-13 21:33:21

Toffee the main worrying one is movement disorders (involuntary movements and tremor). However I believe this is more of a concern with the higher doses used to treat schizophrenia.

Ds was given a very helpful info sheet when he started on aripriprazole and I think one for respiridone too as that was considered first.
I will have a look for them as I'm sure there was a web link too.

ToffeeWhirl Fri 17-May-13 16:31:00

Thanks, NoHaudin. DS1 is still suffering headaches and wants to give up. He's only taking half of a 0.5mg tablet every evening, so I don't think he can go much lower in dosage. Am continuing to try and persuade him to stick with it until the side effects wear off, but am not sure how much longer he's willing to try it for.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now